Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, April 15 to 16, 2024

April 15 to 16, 2024 · NWS OUN · 3 events in 3 counties and zones

A strong synoptic wave approached the region during the evening into overnight hours on the 15th. An initial round of convection (during the afternoon of the 15th) preceded the more prominent mid/upper trough.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong synoptic wave approached the region during the evening into overnight hours on the 15th. An initial round of convection (during the afternoon of the 15th) preceded the more prominent mid/upper trough. This activity was driven in part by warm-air advection processes and synoptic support from a phasing branch on the subtropical jet. Sufficient instability and organizing wind shear promoted organized (supercell) thunderstorms with a threat of large hail. Through the evening, despite continued strong wind shear and approaching (increasing) synoptic ascent, a prominent layer of warm air aloft ('cap') prevented robust storm development through sunset. Scattered convection did ultimately develop by the very late evening on the 15th. However, outside of a severe-caliber wind gust along the Oklahoma/Kansas border area, severe weather outcomes were limited until convection moved north of the WFO Norman area (into south-central Kansas).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 15, 1:31 PM CST, 2 hours 2 minutes earlier. Its key messages:

  • Updated at 227 PM CDT Mon Apr 15 2024
  • Severe storms likely late this evening and overnight, including a low risk for tornadoes
  • Near critical to critical fire weather expected across northern and western Oklahoma on Tuesday.
  • Gusty winds continue overnight through Tuesday.
Area forecast discussion, Apr 15, 1:31 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
231 PM CDT Mon Apr 15 2024

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 227 PM CDT Mon Apr 15 2024

 - Severe storms likely late this evening and overnight, including a
low risk for tornadoes

 - Near critical to critical fire weather expected across northern
and western Oklahoma on Tuesday.

 - Gusty winds continue overnight through Tuesday.

&&

.SHORT TERM...
(This evening through Tuesday)
Issued at 227 PM CDT Mon Apr 15 2024

In the near term, the dryline appears less aggressive this afternoon-
-most models confine sub 20 percent RH values to western Harper
county. That being said, we will see some wind driven elevated RFTIs
in northwest Oklahoma this afternoon where RHs fall below 45 percent.

In terms of severe weather tonight and fire weather tomorrow,
forecast remains on track though uncertainties in storm coverage
remain. This is one to pay close attention to observational
trends. Details below.

***Severe Storms Tonight*** Still looking at two rounds of storms
this evening and tonight. The first round would trigger off the
dryline late this afternoon (between 3pm and 7pm) in central to
north Texas as a shortwave moves over the region. CAMs show isolated
to scattered storms tracking eastward along the Red River (possibly
affecting south central Oklahoma late in the evening). CIN will be
an obstacle to overcome, especially as models seem to be biasing too
high on temperatures. Current thinking is that incoming moisture and
the aforementioned shortwave will help to overcome that cap, at
least initially. As storms move east into stronger CIN, they will
struggle to maintain. Instability and shear are plentiful to support
severe hail as the primary hazard; low level (0-1 km) SRH appears
marginal and more confined to the west; this combined with abundant
moisture will yield a low risk for tornadoes early (peaking around
00z) on with this cluster of storms.

The second round would be overnight as the Pacific front surges
eastward under the influence of the upper low. Coverage is very
uncertain. The environment appears largely supportive of initiating
a line of storms in western Oklahoma; however most CAMs show only a
few isolated storms (or no storms), perhaps increasing in coverage
to scattered storms when the front reaches I-35 well after midnight.
The low level jet will be quite strong with this second round,
yielding stronger low level shear and a low risk for tornadoes with
any storms that do develop.

***Fire Weather*** Incoming drier air (behind Monday night's Pacific
front) combined with gusty winds will result in near critical to
critical RFTIs on Tuesday. This will be primarily wind driven across
northern Oklahoma, RH driven across western Oklahoma and western
north Texas, with the intersection of the two (and thus higher
RFTIs) in northwest Oklahoma. Northwest Oklahoma will also see ERCs
in the 75th to 85th percentile range (outside this area, ERCs should
remain at or below the 50th percentile). If we can get some rain in
northwest Oklahoma tonight, that would provide a mitigating effect,
but chances of any appreciable rainfall appear very low
(additionally, we will have a risk for isolated storms with
lightning late tonight).

Winds will approach advisory criteria across western Oklahoma
tonight and northern Oklahoma tomorrow afternoon, but confidence is
not high enough to warrant a wind advisory at this time.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 227 PM CDT Mon Apr 15 2024

By Wednesday, the upper level flow becomes more or less zonal. A
cold front will arrive Thursday (models are showing timing
differences of 6-9 hours), bringing colder temperatures (by about 20
degrees) and a chance for storms. A few shortwaves moving through
the central plains will keep rain chances in the forecast through
the weekend and temperatures on the cool side. There is a low chance
of a few severe storms with the passage of the cold front; severe
chances go down thereafter.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Mon Apr 15 2024

The stratus this morning is slowly eroding/lifting with ceilings
generally MVFR or VFR and that trend will continue, although MVFR
ceilings will likely linger in southeast Oklahoma. A few areas of
showers and elevated thunderstorms will move across the area,
although much of what is seen on radar right now will be virga.
There are a couple of waves of showers/storms expected with the
first developing in western north Texas and southwest Oklahoma
late this afternoon and moving east-northeast, and additional
showers/storms likely developing in a north-south line along a
cold front that will move across the area overnight. MVFR and
locally IFR ceilings will redevelop this evening as well.
Skies will clear from west to east on Tuesday morning with drier
air and gutsy southwesterly or westerly winds behind the cold
front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  80  55  82 /  50   0   0   0
Hobart OK         54  83  51  83 /  30   0   0   0
Wichita Falls TX  59  85  53  86 /  60   0   0   0
Gage OK           52  83  48  83 /  30   0   0   0
Ponca City OK     64  81  51  80 /  70  10   0   0
Durant OK         66  84  62  85 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from 10 AM to 8 PM CDT Tuesday for OKZ004-005-
     009-010.

TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...26
Hazardous weather outlook, Apr 15, 1:35 PM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
235 PM CDT Mon Apr 15 2024

OKZ004>048-050>052-TXZ083>090-161945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
235 PM CDT Mon Apr 15 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Severe thunderstorms are expected late this afternoon through
tonight. An initial round will develop in the late afternoon across
western north Texas and move east along the Red River. A second
round will be possible overnight, developing in western Oklahoma and
moving east through the overnight period. All severe weather hazards
will be possible.

.Fire Weather...
Near critical fire weather conditions are possible across
far northwest Oklahoma this afternoon.

.Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
Oklahoma and western north Texas should be prepared for severe
weather operations late this afternoon through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorm chances return late Thursday across central and
southeast Oklahoma, a few of which may be severe. Isolated non
severe thunderstorms will be possible over the rest of Oklahoma
and northern Texas through Saturday.

.Fire Weather...
Near critical to critical fire weather conditions are expected
across northern and western Oklahoma on Tuesday, with the highest
concern in northwest Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Norman radar (KTLX), 27 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Oklahoma

When
April 15, 3:33 PM CST
Where
Oklahoma forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

Oklahoma City, Will Rogers World Airport (KOKC) observation.

Hail, Jackson

When
April 15, 6:24 PM CST
Where
Jackson County, 7.19 mi SW of Olustee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.470, -99.501

Thunderstorm Wind, Woods

When
April 16, 1:00 AM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170737, 1170735, 1177453.